Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hepatology
Volume 2017, Article ID 3864236, 4 pages
https://doi.org/10.1155/2017/3864236
Case Report

Diphenhydramine as a Cause of Drug-Induced Liver Injury

1Department of Gastroenterology and Hepatology, Weill Cornell Medical College, New York Presbyterian Hospital, New York, NY, USA
2Department of Pathology, Weill Cornell Medical College, New York Presbyterian Hospital, New York, NY, USA

Correspondence should be addressed to Yunseok Namn; gro.pyn@7009nuy

Received 18 November 2016; Accepted 10 January 2017; Published 26 January 2017

Academic Editor: Melanie Deutsch

Copyright © 2017 Yunseok Namn et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Drug-induced liver injury (DILI) is the most common cause of acute liver failure in the Unites States and accounts for 10% of acute hepatitis cases. We report the only known case of diphenhydramine-induced acute liver injury in the absence of concomitant medications. A 28-year-old man with history of 13/14-chromosomal translocation presented with fevers, vomiting, and jaundice. Aspartate-aminotransferase and alanine-aminotransferase levels peaked above 20,000 IU/L and 5,000 IU/L, respectively. He developed coagulopathy but without altered mental status. Patient reported taking up to 400 mg diphenhydramine nightly, without concomitant acetaminophen, for insomnia. He denied taking other medications, supplements, antibiotics, and herbals. A thorough workup of liver injury ruled out viral hepatitis (including A, B, C, and E), autoimmune, toxic, ischemic, and metabolic etiologies including Wilson’s disease. A liver biopsy was consistent with DILI without evidence of iron or copper deposition. Diphenhydramine was determined to be the likely culprit. This is the first reported case of diphenhydramine-induced liver injury without concomitant use of acetaminophen.